<%@ Page Language="C#" MasterPageFile="~/Main.master" AutoEventWireup="true" Title="Volume8 Issue2" %>
Order Ideals in Weak Subposets of Young's Lattice and Associated Unimodality Conjectures
L. Lapointe1 and J. Morse2
1Instituto de Matemática y Física, Universidad de Talca, Casilla 747, Talca, Chile
lapointe@inst-mat.utalca.cl
2Department of Mathematics, University of Miami, Coral Gables, FL 33124, USA
morsej@math.miami.edu
Annals of Combinatorics 8 (2) p.197-219 June, 2004
AMS Subject Classification: 06A06, 05A17, 05A10, 05E05
Abstract:
The k-Young lattice Yk is a weak subposet of the Young lattice containing partitions whose first part is bounded by an integer k>0. The Yk poset was introduced in connection with generalized Schur functions and later shown to be isomorphic to the weak order on the quotient of the affine symmetric group by a maximal parabolic subgroup. We prove a number of properties for Yk including that the covering relation is preserved when elements are translated by rectangular partitions with hook-length k. We highlight the order ideal generated by an rectangular shape. This order ideal, Lk(m, n), reduces to L(m, n) for large k, and we prove it is isomorphic to the induced subposet of L(m, n) whose vertex set is restricted to elements with no more than k-m+1 parts smaller than m. We provide explicit formulas for the number of elements and the rank-generating function of Lk(m, n). We conclude with unimodality conjectures involving q-binomial coefficients and discuss how implications connect to recent work on sieved q-binomial coefficients.
Keywords: Young lattice, unimodality

References:

1. F. Garvan and D. Stanton, Sieved partition functions and q-binomial coefficients, Math. Comput. 55 (191) (1990) 299--311.

2. L. Lapointe, A. Lascoux, and J. Morse, Tableau atoms and a new Macdonald positivity conjecture, Duke Math. J. 116 (2003) 103--146.

3. L. Lapointe and J. Morse, Schur function analogs for a filtration of the symmetric function space, J. Combin. Theory, Ser. A 101-102 (2003) 191--224.

4. L. Lapointe and J. Morse, Schur function identities, their t-analogs, and k-Schur irreducibility, Adv. Math. 180 (2003) 222--247.

5. L. Lapointe and J. Morse, Tableaux on k+1-cores, reduced words for affine permutations, and k-Schur expansions, http://www.math.miami.edu/~morsej.

6. R. Proctor, Solution of two difficult combinatorial problems with linear algebra, Amer. Math. Monthly 89 (1982) 721--734.

7. R.P. Stanley, Enumerative Combinatorics, Vol. 1, Cambridge University Press, 1997.

8. R.P. Stanley, Weyl groups, the hard Lefschetz theorem, and the Sperner property, SIAM J. Algebraic Discrete Methods 1 (1980) 168--184.

9. V. Reiner, D. Stanton, and D. White, The cyclic sieving phenomenon, J. Combin. Theory, Ser. A, to appear.

10. J.J. Sylvester, Proof of the hitherto undemonstrated fundamental theorem of invariants, In: Collected Mathematical Papers,
Vol. III, Chelsea, New York, 1973, pp. 117--126.

11. A. Ulyanov, Partitions with bounded part size and permutahedral tilings, unpublished manuscript.

12. S.Wagon and H.S.Wilf, When are subset sums equidistributed modulo m?, Elect. J. Combin. 1 (1994) #R3.

13. D. Waugh, Upper bounds in affine Weyl groups under the weak order, Order 16 (1999) 77--87.